Buprenorphine Transdermal System Overdose

Buprenorphine Transdermal System Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
The buprenorphine transdermal system is a medicated patch. It’s placed directly on the skin of the patient, and it distributes a steady stream of buprenorphine for around seven days. Buprenorphine is a partial opioid agonist. The brand-name of the transdermal patch is Butrans. The Butrans patch is prescribed to treat around-the-clock, chronic pain that hasn’t responded to other treatment options. Buprenorphine partially activates opioid receptors in the central nervous system, although it’s not a perfect fit. Since buprenorphine is only a partial activator of opioid receptors, it doesn’t cause the intense euphoric high of other opioids like heroin. Despite the lower risks associated with buprenorphine, misuse, addiction and dependence are all still possible. There are different strengths of the buprenorphine transdermal system that are prescribed. The dosage begins at five mcg/hour and goes up to a dosage that’s equal to the delivery of 20 mcg/hour.

Buprenorphine is used not only in prescription pain medications like Butrans. Buprenorphine is also used in medications approved by the FDA to assist in the treatment of opioid addiction and dependence. Buprenorphine is a medication-assisted treatment or MAT. Buprenorphine can be used to help manage opioid withdrawal symptoms in dependent people and increase the likelihood they’ll successfully go through addiction treatment. Buprenorphine can also block the effects of other opioids.

Buprenorphine Transdermal System Overdose
There is a risk of overdosing on the buprenorphine transdermal system. Despite the fact that it’s only a partial opioid agonist and causes less respiratory depression than other opioids, it’s still possible. Any opioid, including buprenorphine, can slow down the central nervous system and cause breathing to slow to a dangerous level. Also, if someone doesn’t have opioid experience and they’re prescribed this medication, it can be dangerous. That’s why it’s important for people to discuss their full medical history and other substances they may use before they’re prescribed the buprenorphine transdermal system. This medication is usually reserved for people who have used opioids in the past and have some level of tolerance to the drug class. The manufacturers of brand-name Butrans warn that people who have just started using the drug, or who recently had their dosage increased could be at risk for an overdose. Another risk factor is exposing the transdermal patch to heat, such as in a hot tub, or when in sunlight. If the buprenorphine patch is exposed to high heat, it can cause more of the drug to be absorbed into the skin.

Butrans can take a few days to start working, so this can increase the risk of an overdose. People may attempt to take other opioid pain relievers if they feel Butrans isn’t working. The drugs build up in their system and may cause an overdose. If someone misuses the buprenorphine transdermal system, they may be at an even higher risk of overdose than is seen with other opioids. For example, people may chew the patch to get the full effects of the buprenorphine all at once, rather than as a time-release medication. This is extremely risky. Someone might use multiple patches to get more of a euphoric high from the drug, and that can lead to an overdose as well.

There are other considerations with buprenorphine transdermal system overdoses. The patches have to be carefully kept from children or anyone who could inadvertently be exposed to the medication. If a child were to put the patch in their mouth or even touch it, they could be exposed to a deadly dose of buprenorphine. If the buprenorphine transdermal system is mixed with other central nervous system depressants, this also increases the chance of an overdose. Central nervous system depressants include other opioids, alcohol, benzodiazepines and sleep aids.

The signs of a buprenorphine transdermal system overdose can be similar to signs of other opioid overdoses. If someone seems to be showing any symptoms of a buprenorphine overdose, they need medical help right away. Some signs that a buprenorphine overdose could be occurring include:

  • Sedation or seeming to nod off
  • Extreme drowsiness
  • Slow or shallow breathing
  • Cold, clammy skin
  • A bluish tint to skin, nails or lips
  • Weakness
  • Coordination or balance problems
  • Confusion or changes in mood
  • Loss of consciousness
  • Feeling faint or lightheaded
  • Chest pain
  • Snoring
  • Feeling weak
  • Having a weak pulse

Individualized addiction treatment is the basis of what we do at The Recovery Village. We’d like to talk to you, whether you are struggling with addiction and would like to make a change, or you’d like to help a loved one.

Buprenorphine Transdermal System Overdose is a medication designed to treat opioid addiction. When taking it, it is important to keep in mind it might trigger withdrawal symptoms. Combined with other drugs such as methadone,  Buprenorphine Transdermal System Overdose becomes more common. Almost every overdose there has been a mixture of Buprenorphine Transdermal System Overdose and other drugs. Another factor that increases the likelihood of Buprenorphine Transdermal System Overdose is mixing it will alcohol.
Buprenorphine Transdermal System Overdose
How Would You Rate This Page?